Hail, Sumner
- When
- April 25, 3:58 PM CST
- Where
- Sumner County, 6.11 mi W of Caldwell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.020, -97.710
A slow moving frontal boundary in conjunction with rich low-level moisture and various upper level disturbances resulted in numerous rounds of heavy showers and thunderstorms from the afternoon of the 25th into the evening hours of the 27th across portions of central, south-central and southeast Kansas. These storms at times produced the full gamut of severe weather, including large hail,…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A slow moving frontal boundary in conjunction with rich low-level moisture and various upper level disturbances resulted in numerous rounds of heavy showers and thunderstorms from the afternoon of the 25th into the evening hours of the 27th across portions of central, south-central and southeast Kansas. These storms at times produced the full gamut of severe weather, including large hail, damaging winds, tornadoes and flooding. Portions of Marion, Harvey, Butler, Sedgwick and McPherson counties were especially affected by straight-line damaging winds, as a pair or bow echoes surged east to northeast across the area, inflicting damage to numerous barns, outbuildings and some other structures, uprooting trees and downing power poles. Additionally, a handful of relatively weak, short-lived tornadoes skipped across portions of Sumner, Cowley, Butler, Marion and Sedgwick counties during the afternoon and evening hours on the 25th and 26th. A tornado near Lake Afton in southwest Sedgwick county inflicted moderate damage to a residence, and also injured two people. Furthermore, heavy thunderstorms training over the same areas produced widespread areal flooding, river flooding and flash flooding across mainly south-central, east-central and southeast Kansas. Numerous rural and city roads were flooded and subsequently closed due to high water. Various water rescues were needed for stranded motorists, as well as homeowners threatened by flood waters. Numerous homes and businesses were flooded, along with the Cowley County Fairgrounds. Sadly, three flooding deaths occurred, one in Greenwood county and two in Labette county. Some injuries occurred as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 25, 2:16 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT SAT APR 25 2009 .DISCUSSION...MAIN FORECAST CONCERNS ARE SEVERE WEATHER CHANCES THROUGH THE REMIANDER OF THE WEEKEND AND HEAVY RAINFALL...ESPECIALLY SUNDAY NIGHT. TONIGHT: SURFACE COLD FRONT CURRENTLY STRETCHES ALONG AND NEAR A HARPER-WICHITA-EMPORIA LINE. THE FRONT IS NEARLY STATIONARY AND WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. EXPECT STORMS TO INITIALLY FIRE OFF IN WESTERN OKLAHOMA WHERE THE GREATEST POTENTIAL FOR TORNADOES EXIST. THEY WILL THEN CONTINUE TO FORM ALONG THE FRONT THIS EVENING WITH LARGE HAIL BEING OUR GREATEST THREAT. COULD SEE LOCALLY HEAVY RAIN MAINLY ALONG AND AHEAD OF THE SURFACE FRONT OVERNIGHT. SUNDAY - MONDAY: SUNDAY AND INTO MONDAY...ANOTHER ROUND OF THUNDERSTORMS. BY SUNDAY MORNING THE SURFACE FRONT SHOULD HAVE MOVED NORTH AND EXTEND FROM SOUTH CENTRAL NEBRASKA SOUTHWARD INTO THE TEXAS PANHANDLE. ABUNDANT MOISTURE WILL BE IN PLACE THROUGH ALL OF CENTRAL AND EASTERN KANSAS WITH SCATTERED THUNDERSTORMS POSSIBLE ALONG AND AHEAD OF THE FRONT. BY SUNDAY AFTERNOON...A FEW OF THE STORMS COULD BE SEVERE AND CONTINUE INTO SUNDAY EVENING. AS PER SPCS DAY 2 OUTLOOK...MOST OF CENTRAL KANSAS HAS BEEN PLACED IN A MODERATE RISK FOR TOMORROW WITH LARGE HAIL AND EVEN TORNADOES POSSIBLE. THE STORMS WILL ALSO BE CAPABLE OF LOCALLY HEAVY RAIN. SINCE THE AXIS FOR THE FRONT IS NEARLY STATIONARY...THIS WILL BE THE SECOND NIGHT FOR THE RAIN. BECAUSE OF THAT HAVE ISSUED A FLOOD WATCH THAT RUNS ESSENTIALLY ALONG AND ABOUT 50 MILES EITHER SIDE OF THE TURNPIKE BEGINNING AT 18Z ON SUNDAY UNTIL 18Z MONDAY. PRECIPITATION TOTALS OF 2-3 INCHES WILL NOT BE OUT OF LINE IN THAT AREA. TUESDAY-THURSDAY: TUESDAY LOOKS TO BE THE BEST DAY FOR DRY WEATHER. SHOT OF UPPER LEVEL ENERGY IS PROGGED TO MOVE THROUGH THE CENTRAL PLAINS MONDAY NIGHT AND TAKE WITH IT THE PERSISTENT SURFACE FRONTAL BOUNDARY...WHICH SHOULD STRETCH TO OUR SOUTH AND EAST. HIGH PRESSURE SHOULD DOMINATE ON TUESDAY RESULTING IN DRY WEATHER. HOWEVER...THE UPPER LEVEL LOW WILL STILL BE ANCHORED OVER THE NORTHWEST U.S. WITH SOUTHWEST FLOW THROUGH THE PLAINS STATES. THIS WILL RESULT IN A QUICK RETURN OF SOUTHERLY FLOW AND FORCING THE SURFACE FRONT BACK INTO OUR AREA FOR ANOTHER SHOT OF THUNDERSTORMS ON WEDNESDAY AND INTO THURSDAY. FRIDAY-SATURDAY: LOOKS AS THOUGH ANOTHER FRONTAL SYSTEM WILL MOVE THROUGH THE AREA OVER THE WEEKEND AS THE UPPER LEVEL SYSTEM THAT HAD BEEN OVER THE ROCKIES MOVES NORTHEAST. WITH THE UPPER LEVEL FLOW BECOMING FAIRLY ZONAL...THE FRONT WILL PROBABLY MOVE TO WHERE IT EXTENDS FROM THE OHIO VALLEY BACK INTO THE SOUTHERN PLAINS BY THE SECOND HALF OF THE WEEKEND. SURFACE HIGH PRESSURE WILL DOMINATE THE CENTRAL PLAINS RESULTING IN EASTERLY OR UPSLOPE FLOW FOR US. CHANCES OF THUNDERSTORMS ARE POSSIBLE...ESPECIALLY IN SOUTHEAST KANSAS...THEN ONLY SLIGHT CHANCES IN OUR NORTHWEST SECTIONS. .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU INITIAL CONCERN IS THAT MVFR CIGS WILL PREVAIL OVER ALL 5 TERMINALS FOR MOST OF THE 25/18Z TAF CYCLE. CIGS OF 1,800-2,500FT HAVE BEEN VERY CONSISTENT THIS MORNING & EXPECT SUCH CIGS TO PERSIST THROUGH LATE THIS EVENING. WITH WARM...MOIST ADVECTION STRENGTHENING FURTHER AS THE NIGHT PROGRESSES IT IS APPEARING MORE LIKELY THAT IFR CIGS WILL BE REALIZED OVER PRIMARILY CENTRAL KS FROM 26/06Z-26/12Z. AS SUCH WILL BRING CIGS OVER KRSL & KSLN DOWN TO 800FT FOR MOST OF THIS PERIOD. EXPECT SOME IMPROVEMENT TOWARD 26/12Z AS FRONT RANGE TROFFING RESTRENGTHENS...THEREBY ENABLING WARM FRONTOGENESIS TO ENSUE NEAR THE OK/KS BORDER 26/06Z. THE WARM FRONT WILL THEN SURGE N THEREAFTER & LIKELY REACH THE NEBRASKA/SD BORDER LATE SUN MORNING. THE WARM...MOIST ADVECTION WILL NO DOUBT PLAY VITAL ROLE IN DEVELOPMENT OF STRONG TO SEVERE TSRA OVER ESPECIALLY SC KS THIS EVENING & OVERNIGHT & WILL CONTINUE TREND OF MVFR CIGS/VSBYS WITH TSRA APPLIED TO MOST AREAS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 56 75 56 69 / 60 70 80 50 HUTCHINSON 50 75 50 66 / 60 70 70 50 NEWTON 53 73 51 64 / 60 70 80 50 ELDORADO 58 73 53 66 / 60 70 80 60 WINFIELD-KWLD 62 75 64 72 / 60 70 80 60 RUSSELL 43 79 48 62 / 40 50 60 30 GREAT BEND 45 79 50 63 / 40 50 60 30 SALINA 46 75 53 64 / 60 70 70 40 MCPHERSON 49 74 52 65 / 60 70 70 50 COFFEYVILLE 64 80 64 72 / 40 60 80 70 CHANUTE 64 78 66 69 / 50 60 80 80 IOLA 63 77 66 67 / 50 60 80 80 PARSONS-KPPF 64 79 65 71 / 40 60 80 80 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON FOR KSZ052-053-068>070-083-092-093. && ELDER/SCHMINKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 414 PM CDT SAT APR 25 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 414 PM CDT SAT APR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS INTO THIS EVENING AND TONIGHT. THE MAIN RISK WILL BE LARGE HAIL...ALTHOUGH A TORNADO CANNOT BE RULED OUT. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY AND SUNDAY NIGHT...SEVERE THUNDERSTORMS ARE POSSIBLE OVER MOST AREAS AS A SECOND...AND STRONGER...COLD FRONT MOVES SOUTHEAST ACROSS CENTRAL KANSAS SUNDAY NIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT WITH THESE STORMS. LATER SUNDAY NIGHT...THE PRIMARY THREAT SHOULD TRANSITION TOWARD DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE SUNDAY AFTERNOON AND NIGHT AND A FLOOD WATCH HAS BEEN ISSUED FOR PARTS OF SOUTH CENTRAL KANSAS. A FLOOD WATCH CONTINUES IN EFFECT FOR PARTS OF SOUTH CENTRAL KANSAS INTO MONDAY MORNING. IN ADDITION...STRONG THUNDERSTORMS ARE POSSIBLE OVER AREAS GENERALLY ALONG...AND SOUTHEAST...OF THE TURNPIKE MONDAY AND MONDAY NIGHT. THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY NIGHT AND LINGER THE REMAINDER OF NEXT WEEK. LISTEN TO LATER FORECASTS FOR MORE SPECIFIC INFORMATION. THE GRASSLAND FIRE DANGER INDEX WILL BE HIGH ON SUNDAY...THURSDAY AND FRIDAY ACROSS CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND INTO TONIGHT...AS WELL AS ON SUNDAY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 444 PM CDT SAT APR 25 2009 KSZ092-252215- SUMNER- 444 PM CDT SAT APR 25 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SUMNER COUNTY... AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF RENFROW...OR 19 MILES SOUTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZED HAIL AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN SOUTHWESTERN SUMNER COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. ES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT SAT APR 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 6 W CALDWELL 37.02N 97.71W
04/25/2009 E1.00 INCH SUMNER KS TRAINED SPOTTER
&&
CWHThe Vance AFB radar (KVNX), 48 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
31 hail, 25 thunderstorm wind, 11 flood, 7 flash flood, 6 tornado, 3 high wind. Local standard time, as filed.
Hail ranged from quarter to ping pong ball sized.
A tornado touched down in an open field.
Golfball to hen egg size hail occurred.
Quarter to half-dollar size hail occurred.
A tornado briefly touched down in an open field and caused no damage.
A tornado was on the ground for 5 minutes and produced several power flashes. One home and some outbuildings sustained damage.
Strong wind gusts in wake of an area of thunderstorms moving east across eastern Kansas blew over a semi-truck about 12 miles west of Eureka.
Strong wind gusts in wake of an area of thunderstorms moving east across eastern Kansas affected portions of Cowley county during the late evening hours on the 25th. A 66 mph wind gust was recorded by ASOS equipment at Strother Field Airport near Winfield. A semi-truck blew over on Highway 166 a few miles west of Arkansas City. A large sign was also blown over on the west side of the Arkansas River bridge. The roof of a small barn was blown off in rural Winfield, and a small shed blew into utility poles in Udall. A few other sheds across the county were damaged as well. The Arkansas City Traveler and Winfield Courier contributed to this report.
Strong wind gusts in wake of an area of thunderstorms moving east across eastern Kansas affected portions of Butler county during the early morning hours on the 26th. A 63 mph wind gust was recorded by KSN WeatherLab equipment in Andover.
Strong winds ripped off half the roof from a 150 foot by 80 foot metal building. Just down the road the strong winds ripped off the roof from a small horse shed.
Dime sized hail occurred with the wind. Report courtesy of KAKE TV storm chaser.
Pea to dime size hail along with 70 mph winds was reported in Benton by a KAKE TV storm chaser.
Pea to marble sized hail occurred with the wind.
Strong winds downed 4 power poles 1 mile west and one-quarter mile south of Benton.
The tornado touched down briefly in an open field and then downed a few trees.
Strong winds downed 2-3 inch diameter tree limbs.
Strong winds inflicted some damage to a barn roof.
Strong winds inflicted roof damage to both a residence and the Morton building. Some structural damage occurred to outbuildings, and some farm equipment was moved around.
A Channel 10 viewer reported a brief tornado touchdown in an open field.
A garage picked up and fell on a car. A barn was blown down which inflicted minor damage to a residence. A second residence was also damaged in the area.
Heavy rainfall from numerous thunderstorms during the afternoon and evening hours of the 26th produced widespread flooding across much of Rice county, with the exception of far northwest portions of the county. Numerous primarily rural roads remained submerged through early on the 28th. Some street flooding also occurred in Sterling on the 26th, and likely also occurred for other communities across the county. Unfortunately, property and crop damage estimates are unavailable.
Heavy rainfall from numerous thunderstorms during the afternoon, evening and overnight hours on the 26th produced widespread urban and rural flooding across the county. Many locations received 3 to 5 inches of rainfall. Several roads were closed due to high water. Several minor water rescues were performed across the Wichita area. A home in the Haysville area suffered some water damage when its basement was flooded. Property damage amounts are conservative rough estimates.
The tornado moved southwest to northeast across the Lake Afton area, inflicting moderate damage to a residence. Two people were injured when their camper rolled at Lake Afton.
Occurred near the intersection of 21st and 167th.
A shed was damaged near the intersection of 117th and 183rd.
Measured near 21st and Trails End Road by a KAKE TV storm chaser.
Winds were estimated at 60 to 70 mph.
Straight line winds caused sporadic damage across Newton. Power poles were downed near the outlet mall south of Newton, as well as across other portions of the city. Some structural damage was noted throughout the city as well, most of which was relatively minor, and some trees and tree limbs were downed. The Newton Kansas contributed to this report.
Straight-line winds blew over a grain bin east of Moundridge, and also damaged some farm equipment. The Moundridge Ledger contributed to this report.
Strong winds damaged a sheriff's patrol car and also blew windows out of a residence.
Heavy rainfall from numerous thunderstorms during the afternoon, evening and overnight hours on the 26th produced widespread flooding across much of McPherson county. Southeast portions of the county likely received the highest rainfall amounts. Numerous roads remained submerged and consequently closed through early on the 27th from the high water. Some street flooding occurred in McPherson and likely other communities as well. During the evening hours of the 26th, an injury accident occurred on Interstate 135 about 9 miles north of Highway 56 due to blinding heavy rainfall. Unfortunately, property and crop damage estimates are unavailable. The Hutchinson News contributed to this report.
Several buildings in and around the community of Walton were damaged, some worse than others. Additionally, some railroad crossings were downed or damaged, along with some power poles, power lines and road signs. The Newton Kansas Contributed to this report.
The strong winds moved a house off its foundation near the intersection of 140th and Mustang. Several residences sustained roof damage across the area, and there was some barn and outbuilding damage in the Aulne area. It is estimated that 3 homes and 30 outbuildings were damaged across the county. Additionally, a dozen or two power poles were downed, and some automobiles and farm equipment was damaged due to collapsed roofs. Countywide total property damage was likely around $300,000 to $400,000. The Marion County Record contributed to this report, as well as Marion County Emergency Management.
Strong winds moved a shed and concrete slab about 300 yards.
Heavy rainfall from numerous thunderstorms during the afternoon, evening and overnight hours on the 26th produced widespread flooding across much of Harper county. Rainfall amounts across the county ranged from 3 to 6 inches. Numerous roads were closed countywide. It is estimated that around 100 homes were flooded or received some form of water damage in the Anthony area, along with several other homes and businesses across the county. Portions of the elementary school and hospital in Harper were flooded. Three water rescues took place, one of which produced an injury near Third Lake Road when a vehicle attempted to cross a flooded roadway. Crop damage estimates are unknown, and property damage values are rough estimates. The Wichita Eagle, Harper Advocate, Anthony Republican and the Hutchinson News contributed to this report.
Very heavy rainfall from numerous thunderstorms during the afternoon and evening hours on the 26th produced flooding across mainly southeast portions of Kingman county. K-42 Highway near Norwich was down to one lane for a time on the evening of the 26th due to high water, and various other rural roads were closed. Unfortunately, property and crop damage estimates are unavailable.
Very heavy rainfall from numerous thunderstorms during the afternoon, evening and overnight hours on the 26th produced widespread flooding across much of Marion county. Rainfall rates on the evening of the 26th approached 2 inches per hour at Hillsboro. Numerous rural roads and some city streets remained submerged and consequently closed through early on the 28th. Unfortunately, property and crop damage estimates are unavailable.
Occurred near the intersection of 90th Avenue and Sumner Road.
Heavy rainfall from numerous thunderstorms during the afternoon, evening and overnight hours on the 26th produced widespread flooding across mainly northwest portions of Sumner county. Rainfall amounts exceeded 4 inches around Conway Springs. Numerous road closures likely took place due to high water, including K-49 Highway north of Conway Springs. Unfortunately, property and crop damage estimates are unavailable.
Heavy rainfall from numerous thunderstorms during the afternoon, evening and overnight hours on the 26th produced widespread urban and rural flooding across the county. Many locations received 3 to 5 inches of rainfall, with areas around Benton and Andover receiving over 6 inches of rainfall. Several rural and city roads were closed countywide due to high water. Nearly two dozen evacuations took place along Dry Creek near Santa Fe Lake about 3 miles northwest of Augusta, and also across portions of El Dorado. Several of those homes sustained flood damage, some of which was major, and several businesses in downtown El Dorado sustained water damage. The Wichita Eagle and Andover Journal-Advocate contributed to this report.
Heavy rainfall from numerous thunderstorms during the afternoon, evening and overnight hours on the 26th produced widespread flooding across much of Greenwood county. Numerous roads remained submerged and consequently closed through early on the 28th from the high water. Sadly, a 20 year old Yates Center man died around 11 pm on the 27th when the vehicle he was riding in drove into a flooded section of road caused by the swollen Verdigris River near DD and 200th Road west of Quincy. Unfortunately, property and crop damage estimates are unavailable. The Yates Center News contributed to this report.
Continued runoff from very heavy rainfall during the afternoon, evening and overnight hours on the 26th prolonged flooding across the greater Wichita area into the afternoon hours on the 28th, including areas along the swollen Cowskin Creek. Several rural and urban roads in and around the Wichita area were closed due to high water. Unfortunately, property and crop damage estimates are unknown.
Continued runoff from very heavy rainfall during the afternoon, evening and overnight hours on the 26th prolonged flooding across Sumner county into the morning hours on the 29th, partly due to flooding along swollen rivers and creeks, including the Arkansas, Chikaskia, Ninnescah, and Slate, and their associated tributaries. Several rural and some city roads around the county were closed due to high water, including Highways 81 and 55 near the Ninnescah. A few homes were flooded south of 120th Avenue 2 miles west of Highway 81. Some water rescues were needed across the county. Property damage amounts are rough estimates. The Wellington Daily News contributed to this report.
Continued runoff from very heavy rainfall during the afternoon, evening and overnight hours on the 26th prolonged flooding across the county into the early morning hours on the 29th, partly due to the moderate to major flooding along the swollen Walnut and Whitewater rivers and their associated tributaries. Several rural and some city roads around the county were closed due to high water. Unfortunately, property and crop damage estimates are unknown.
Continued runoff from a couple heavy rainfall episodes from the 26th through the 30th produced river flooding along the Neosho River, and its associated tributaries across Neosho county. Several rural and some city roads were closed due to high water. The river flooding along the Neosho extended into the early mornings hours of May 2nd. Property damage amounts are rough estimates. The Chanute Tribune contributed to this report.
Continued runoff from very heavy rainfall during the afternoon, evening and overnight hours on the 26th produced river flooding from the early afternoon hours on the 27th into the morning hours on the 29th along the Arkansas and Walnut Rivers, and their associated tributaries. Several rural and some city roads were closed due to high water. The Cowley county fairgrounds in Winfield were inundated by portions of the swollen Walnut River, including some buildings on the grounds. Property damage amounts are rough estimates, and crop damage estimates are unknown. The Winfield Courier contributed to this report.
Numerous slow moving thunderstorms produced torrential rainfall during the afternoon and early evening hours on the 27th across much of Montgomery county. Widespread 3 to 5 inch rainfall amounts likely occurred per radar estimates, producing several rural and some city road closures due to high water. Unfortunately, property and crop damage estimates are unknown.
Numerous slow moving thunderstorms produced torrential rainfall during the afternoon hours of the 27th across mainly southern portions of Wilson county. Widespread 3 to 5 inch rainfall amounts likely occurred per radar estimates, producing both rural and city road closures due to high water. Unfortunately, property and crop damage estimates are unknown.
Numerous slow moving thunderstorms produced torrential rainfall during the afternoon and early evening hours on the 27th across much of Neosho county. Widespread 3 to 5 inch rainfall amounts likely occurred per radar estimates, producing several rural and city road closures due to high water. Thayer measured 4 inches of rainfall, with quite a bit of street flooding. Unfortunately, property and crop damage estimates are unknown.
Continued runoff from a couple heavy rainfall episodes from the 26th through the 30th produced areal flooding across portions of Labette county, as well as river flooding along the Neosho River, and its associated tributaries. Several rural and some city roads were closed due to high water. Trailer homes along the Neosho River on Highway 400 near Parsons were partially submerged. Flooding extended into the evening hours of May 4th. Sadly, two people were killed sometime during the overnight hours of the 27th or the early morning hours of the 28th, after attempting to traverse a flooded low water bridge crossing in their vehicle due to the swollen Pumpkin Creek just east of Mound Valley on 15000 Road. The strong current swept their vehicle 200 feet downstream, likely trapping the two victims. The vehicle was found overturned and submerged in about 10 feet of water. Unfortunately, total property and crop damage estimates are unknown. The Independence Daily Reporter, Parsons Sun, and Coffeyville Journal, contributed to this report.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Greenwood | 2009-04-27 | 20 | Male | In Water | Direct |
| Flood, Labette | 2009-04-28 | 22 | Female | Vehicle/Towed Trailer | Direct |
| Flood, Labette | 2009-04-28 | 26 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165109, 165110, 165111, 165112, 165113, 165115, 165116, 165117, 165100, 165118, 165119, 165120, 165121, 165101, 165122, 165124, 165102, 166881, 166882, 166883, 165125, 165126, 165127, 165137, 165139, 165140, 165144, 165145, 165146, 165148, 165149, 165150, 165157, 165160, 165208, 165163, 165167, 165169, 156590, 165174, and more.